Sept 28, 1963

Hypoplasia and Intrinsic Staining of Enamel Following Tetracycline Therapy

Author Affiliations

Bethesda, Md.

Chief, Human Genetics Branch (Dr. Witkop), and from the Human Genetics Branch (Dr. Wolf), National Institute of Dental Research, National Institutes of Health, Public Health Service, US Department of Health, Education, and Welfare.

JAMA. 1963;185(13):1008-1011. doi:10.1001/jama.1963.03060130026008

The frequency of defective enamel of primary and secondary teeth in children who received tetracycline during odontogenesis is increasing. The stage of odontogenesis at time of tetracycline administration determines the teeth or portions of teeth affected. Degree of discoloration, hypoplasia, or both is dose-dependent. Hypoplasia and staining of enamel in primary teeth from tetracycline can be differentiated from a similar hypoplasia and staining due to erythroblastosis fetalis by viewing teeth in situ and in ground section under ultraviolet light, by histochemical tests for bile pigments on ground sections of teeth, and by history.

Tetracycline is the drug of choice in many infections in which the consequences of the infection outweigh the possible damage to the teeth. However, it should be used judiciously, as it can cause defects in the primary and secondary dentitions if given during the period of odontogenesis.